11 Mar
2009

There are two types of contraceptive Pill. The combined Pill contains oestrogen and progesterone, whereas the so-called ‘mini-pill’ contains progesterone alone. The mini-pill avoids the problems and side-effects associated with oestrogen, but at the expense of a slightly lower level of protection against pregnancy, and much poorer monthly cycle control.

There are many different versions of the combined Pill, varying in dose and type of oestrogen, proportion of oestrogen to progesterone, and so on. The combination that suits one woman may not suit another, so if you find one brand of Pill gives side-effects, often all that you need is to change to a different brand.

There are many potential side-effects of the combined Pill. These can include bloating and abnormalities of menstrual bleeding.

‘Ordinary’ headaches

Headaches can be a side effect of the combined pill, and if these are of a general, non-migrainous type, often all that is needed is to switch to a different brand of Pill containing slightly different amounts of oestrogen and progesterone. Often this makes all the difference and the headaches disappear. Occasionally switching from the combined pill to the mini-pill can do the trick.

Migraine and the pill

If you already suffer from migraine with certain types of aura, some doctors advise that you don’t go on the Pill. There is no problem with those who get migraine without aura. However, a sizeable percentage of migraine sufferers find their existing migraines occur more frequently on the Pill. If you’ve had migraines in the past, then the treatment of the migraine itself is exactly the same as the treatment you’ve been accustomed to using.

On occasion, taking the combined pill can make your migraines less frequent or less severe. However there are two specific and potentially very dangerous types of headache associated with the ‘Pill’. This is when a woman who has never had migraines before gets her first-ever migraine while taking the Pill. For reasons not yet clear, migraines which start on the Pill are potentially very dangerous and can lead to strokes. If you have a true migraine attack while on the Pill and you have never had a migraine before then you need to stop the pill immediately.

Having a first migraine attack while on the Pill means you should not take the combined contraceptive Pill again. The mini-pill only contains progesterone and is still acceptable, though it doesn’t provide quite the same degree of protection against pregnancy. Exactly the same precautions need to be taken if your existing migraines suddenly change their nature (not their frequency) while you’re on the combined Pill. The development of an aura where previously you didn’t have one, numbness of fingers or lips, are reasons to stop the Pill straightaway.

Self-help

If you’ve had migraines in the past, before you went on the Pill, then you can continue to take the Pill as long as the nature of the migraines hasn’t changed.

Complementary treatment

If you’ve had migraine in the past, then the same complementary treatments are likely to work if you’re on the Pill. See the chapter on migraine for details of those therapies most likely to help.

*96\20\2*

Be Sociable, Share!

No CommentsPain Relief-Muscle Relaxers

No comments

You must be logged in to post a comment.

Menstrual blood binding love Menstrual blood love spells.